North Carolina, 2016

Hail and Damaging Winds in North Carolina, June 29, 2016

June 29, 2016 · NWS RNK · 7 events in 3 counties and zones

A stationary front was located across central North Carolina on the 29th, with a wave of low pressure developing along this boundary. In addition, an upper level storm system moved over the area, enhancing storm development across the North Carolina Piedmont, where storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front was located across central North Carolina on the 29th, with a wave of low pressure developing along this boundary. In addition, an upper level storm system moved over the area, enhancing storm development across the North Carolina Piedmont, where storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 2:41 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 29, 2:41 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
341 PM EDT WED JUN 29 2016

.SYNOPSIS...
A diffuse frontal boundary will linger in our area through Thursday,
and keep a chance of showers and thunderstorms in our forecast until
weak high pressure can nudge into the region Thursday night. After a
relatively dry conditions on Friday and Saturday our chances for
showers and thunderstorms will increase once again as a warm front
approaches the region on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

Convection has started to develop this afternoon roughly from Danville
VA back through Asheville NC. Indications are that most of this
activity will remain confined to locations from the VA/NC border
southward, but any storms will be worth keeping an eye on as a small
pool of CAPE values approaching 2000J/Kg has developed around the
Yadkin valley and DCAPE values support the potential for gusty winds. A
bit isentropic lift and upper divergence may help drag some showers up
into the piedmont of VA early tonight but most locations will be dry
and fog is expected to develop once again across Southside Va and in
the valleys from the Blue Ridge westward.

For Thursday a weak wave looks to form on the pesky lingering frontal
boundary in our vicinity and ride up into the region from the south.
This will allow for instability to surge east of the Ridge once again
tomorrow and bring us a chance for more showers and thunderstorms. The
overall synoptic environment is weakly forced but CAPE values are once
again progged to approach 2000J/Kg, model soundings indicate some weak
low level shear, and efficient downward momentum transfer will support
elevated values of DCAPE. Given these factors pulse severe with a few
more organized clusters seems possible and is in agreement with the
latest SPC day 2 marginal outlook.

Expect temperatures tonight to be a bit cooler than readings last night
with middle 60s across the piedmont and mid/upper 50s west of the
Ridge. Highs on Thursday will be in the low to mid 80s east to
mid/upper 70s west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

During this portion of the forecast a slow moving upper level low
pressure system will progress from Hudson Bay to southern Quebec.
Closer to home, a frontal boundary will remain stalled from Alabama
into eastern Virginia into Friday night. Weak impulses of energy
will translate northeast along this frontal boundary all while
shortwave troughs round the base of the parent Canadian upper low.
By the start of the weekend, a cold front will move into the area
from the northeast in association with the Canadian upper low. This
front will then stall across the southern half of the area.

The result will be the formation of showers and storms across mainly
eastern parts of the area Thursday night into Friday night. Saturday
into Saturday night, expect showers and storms associated with the
cold front as it enters and then stalls over the region.

Temperatures during this portion of the forecast will be around or
slightly above normal with Friday being the warmest day.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

The stalled cold front will continue to remain stationary over the
region into early next week. An area of low pressure in the Central
Plains will make progress eastward along this feature. Energy from
it will help maintain showers and storms into Sunday into at least
Tuesday, some of which with locally heavy rain thanks to plenty of
moisture and the potential for training. Guidance varies as to
whether this pattern will continue into Wednesday or some relief
comes in the form of high pressure. For now, will lean towards
persistence and keep scattered showers and storms in the forecast
for Wednesday.

Temperatures during this portion of the forecast will continue to
remain around or above normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...

Not a very straight forward forecast this TAF period with
conflicting signals in guidance as to areal coverage of
precipitation early in the period. Short wave energy continues to
rotate around upper trof over the northeast US while an old
diffuse frontal boundary lingers just south of the region at the
surface with an axis of higher theta-e values over the region. Low
level instability has been increasing through early this afternoon
and showers/storms have begun to develop mainly from KDAN back
through KAVL. Meso guidance is not nearly as bullish on coverage
of showers/storms as synoptic guidance and believe the most likely
scenario continues to have the bulk of precipitation confined to
the NC/VA border southward. Will use VCTS at KDAN through the
first part of the TAF to cover this situation but keep other
locations dry.

Overnight there are indications of another stratus bloom across
the piedmont similar to what occurred last night, and again
synoptic guidance wants to surge precipitation northward mainly
east of the Blue Ridge with some isentropic lift and upper
diffluence while meso guidance exhibits a more typical diurnal
trend and is drier. Believe there will be some showers floating
around after dark but do not see a good enough signal to
pin anything down so will keep TAFs dry through the overnight.
Will also confine the potential stratus bloom to KDAN and will
monitor to see if this needs to extend into KLYH. Other locations
are expected to experience some radiational cooling with some IFR
vsbys/cigs in fog/stratus. Additional showers/storms will develop
across the region on Thursday but expect this to occur toward the
end of the TAF period with a good degree of uncertainty as to
timing/location so will not introduce any additional precipitation
late in the period. Winds will be light with some low end gusts
possible through sunset due to a deep mixed layer and efficient
downward momentum transfer.

Extended discussion...

Thursday into Sunday, high pressure over the mid Atlantic region
will shift to the east and the region will be within southerly
flow again. This pattern will have the potential of advecting
moisture back into the area. Showers and storms will again be
possible yielding areas of sub- VFR conditions espcly during the
afternoon/evening hours. This likely followed by late night and
early morning patchy fog with localized sub-VFR possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/JH
Hazardous weather outlook, Jun 29, 3:26 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT WED JUN 29 2016

NCZ001-002-018-VAZ007-009>017-022-033>035-045>047-WVZ042-302030-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
426 PM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ALONG WITH VERY HEAVY RAINFALL WILL
BE POSSIBLE MONDAY AS A COMPLEX OF THUNDERSTORMS MOVES THROUGH THE
REGION. DURING THE REMAINDER OF THE PERIOD...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-059-302030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
426 PM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING MAY
BECOME STRONG TO SEVERE. ISOLATED WIND DAMAGE AND LARGE HAIL ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON.
LOCALLY STRONG WIND GUSTS WILL BE THE MAIN THREAT. FOR THE
REMAINDER OF THE PERIOD...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-023-024-WVZ043-044-507-508-302030-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
426 PM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL WILL BE
POSSIBLE MONDAY AS A COMPLEX OF THUNDERSTORMS MOVES THROUGH THE
REGION. VERY HEAVY RAINFALL APPEARS TO BE THE MAIN THREAT AT THIS
TIME FOR THIS AREA...WHICH COULD LEAD TO FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT WED JUN 29 2016

NCZ004-005-VAZ032-043-292045-
ROCKINGHAM-STOKES-HENRY-PATRICK-
410 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN PATRICK
AND SOUTHWESTERN HENRY COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS NEAR PATRICK SPRINGS...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYODAN...
STONEVILLE...
SANDY RIDGE...
PRESTONVILLE...
AND PRICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3652 8029 3660 8026 3660 7986 3641 7994
TIME...MOT...LOC 2010Z 284DEG 17KT 3656 8018

WP
Special weather statement, Jun 29, 3:31 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT WED JUN 29 2016

NCZ003-004-292115-
SURRY-STOKES-
431 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND CENTRAL STOKES COUNTIES...

AT 431 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
WESTFIELD...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
DANBURY...
FRANCISCO...
DILLARD...
AND WESTFIELD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3647 8055 3651 8051 3646 8003 3627 8006
      3639 8043
TIME...MOT...LOC 2031Z 281DEG 23KT 3645 8042

WP
Special weather statement, Jun 29, 3:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED JUN 29 2016

NCZ003-004-292130-
SURRY-STOKES-
449 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...

AT 449 PM EDT...A STRONG THUNDERSTORM WAS OVER DOBSON...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...
DOBSON...
PILOT MOUNTAIN...
DANBURY...
AND KING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3631 8087 3646 8079 3643 8022 3626 8020
TIME...MOT...LOC 2049Z 271DEG 30KT 3637 8071

WP

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Rockingham

When
June 29, 4:20 PM EST to 4:30 PM EST
Where
Rockingham County, 0.56 mi W of Reidsville to Reidsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.370, -79.680

Thunderstorm Wind, Rockingham

When
June 29, 4:30 PM EST
Where
Rockingham County, 0.84 mi SSE of Reidsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.359, -79.665

Thunderstorm winds blew over the awning covering pumps at a gas station located at the intersection of Scales and Settle Streets.

Thunderstorm Wind, Rockingham

When
June 29, 4:30 PM EST to 4:35 PM EST
Where
Rockingham County, 1.38 mi S of Harrisons Xrds to 1.29 mi WNW of Reidsville Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.410, -79.680

Thunderstorm winds caused extensive damage in and around Reidsville. In addition to numerous trees being blown down, several onto homes and cars, power lines and poles were also brought down. A church had considerable damage to its steeple.

Thunderstorm Wind, Stokes

When
June 29, 4:37 PM EST to 4:49 PM EST
Where
Stokes County, 0.17 mi SW of Meadows to 2.19 mi NE of Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.368, -80.182

Thunderstorm winds brought down two trees along Route 8 and Dodgetown Road.

Thunderstorm Wind, Stokes

When
June 29, 5:00 PM EST
Where
Stokes County, 2 mi S of Pine Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.291, -80.065

Thunderstorm winds blew over one tree onto Pine Hall Road.

Hail, Caswell

When
June 29, 5:01 PM EST
Where
Caswell County, 3.45 mi S of Milesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.250, -79.420

Thunderstorm Wind, Caswell

When
June 29, 5:01 PM EST to 5:12 PM EST
Where
Caswell County, 2.76 mi S of Milesville to 2.64 mi WSW of Jericho
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.260, -79.420

Thunderstorm winds created a swath of damage in southeast Caswell County. Three structures were damaged, with doors blown out of one home and the foundation damaged to another. One older home had a roof torn off by the thunderstorm winds.|Multiple trees were blown down and tobacco and corn crops were destroyed. All of this damaging occurred mainly in the vicinity of Kerrs Chapel and Pagetown Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642966, 642967, 643727, 643713, 643711, 642968, 642969.